Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 65, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 8, 2011, 3:23 PM EDT for Putnam County, Westchester County, New York. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2011, 3:23 PM EDT (19:23 UTC)
- Expired
- Aug 8, 2011, 3:45 PM EDT
- In force
- 22 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
Counties Putnam County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 103 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
566
WUUS51 KOKX 081923
SVROKX
NYC079-119-081945-
/O.NEW.KOKX.SV.W.0065.110808T1923Z-110808T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
323 PM EDT MON AUG 8 2011
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTCHESTER COUNTY IN SOUTHEAST NEW YORK...
PUTNAM COUNTY IN SOUTHEAST NEW YORK...
* UNTIL 345 PM EDT...
* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER THE HUDSON RIVER
NEAR WEST POINT MOVING SOUTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUTNAM VALLEY...JEFFERSON VALLEY-YORKTOWN...GOLDEN'S BRIDGE...
CROTON-ON-HUDSON AND BUCHANAN
LAT...LON 4141 7383 4126 7363 4118 7391 4125 7397
4127 7397 4129 7395 4132 7398 4135 7397
4140 7395 4144 7398 4145 7398 4146 7396
TIME...MOT...LOC 1922Z 180DEG 0KT 4168 7400
$$
JST1 follow-up statement
579
WWUS51 KOKX 081943
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
343 PM EDT MON AUG 8 2011
NYC079-119-081953-
/O.EXP.KOKX.SV.W.0065.000000T0000Z-110808T1945Z/
PUTNAM NY-WESTCHESTER NY-
343 PM EDT MON AUG 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTCHESTER AND PUTNAM
COUNTIES WILL EXPIRE AT 345 PM EDT...
LAT...LON 4141 7383 4126 7363 4118 7391 4125 7397
4127 7397 4129 7395 4132 7398 4135 7397
4140 7395 4144 7398 4145 7398 4146 7396
TIME...MOT...LOC 1943Z 180DEG 0KT 4168 7400
$$
MASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:18 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 8, 3:18 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 318 PM EDT MON AUG 8 2011 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING. ANOTHER AREA OF LOW PRESSURE APPROACHES LATE TUESDAY INTO TUESDAY NIGHT EXITING THE AREA WEDNESDAY MORNING. HIGH PRESSURE BUILDS FROM THE WEST WEDNESDAY AFTERNOON AND NIGHT. THE HIGH WILL REMAIN OVER THE REGION INTO FRIDAY. A FRONTAL SYSTEM APPROACHES SATURDAY AS THE HIGH MOVES OFF THE COAST. THIS FRONTAL SYSTEM SLOWLY MOVES THROUGH THE REGION SATURDAY THROUGH SUNDAY NIGHT. HIGH PRESSURE RETURNS FOR MONDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... ISOLATED TO SCATTERED CONVECTION MAINLY NORTH OF THE LOCAL FCST AREA AS OF 19Z. EXPECT THIS ACTIVITY TO CONTINUE SLIDING SE AT NEAR 20 KT. SOME INCREASE IN COVERAGE...BUT NOTHING SIGNIFICANT IS EXPECTED. THIS ACTIVITY BEING DRIVEN BY SHORTWAVE SEEN IN WATER VAPOR IMAGERY NOW SWINGING ACROSS CENTRAL NY AND PA. COLD FRONT IS VERY DIFFICULT TO LOCATE BASED ON MOISTURE...TEMPERATURE...PRESSURE OR WINDS...BUT BELIEVE IT EXTENDS FROM NEAR KCON TO KBGM. EXPECT CONVECTION TO PEAK HERE BETWEEN 20 AND 22Z WITH POPS DROPPING OFF AFT 01Z TO BELOW 15 PERCENT DUE TO LOSS OF HEATING. TEMPS TONIGHT FALL TO NEAR NORMAL LEVELS ARE AN CLOSE TO A GFS/NAM BLEND OF MOS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... SHORT WAVE AND ACCOMPANYING SURFACE LOW NEAR LAKE WINNIPEG THIS AFTERNOON DRIVES EAST AND DEEPENS THE TROF OVER THE NORTHEAST. THE DEEPENING OF THE TROUGH RESULTS IN CYCLOGENESIS ALONG THE MID ATLANTIC COAST TUESDAY EVENING INTO THE OVERNIGHT. LOW LEVEL FLOW BECOMES SOUTHEAST TUESDAY AFTERNOON. LOW LEVEL FLOW CONTINUES TO INCREASE OVER NIGHT WITH OVER-RUNNING PATTERN OF WARM AIR ADVECTION. POPS THUS INCREASE LATE TUESDAY AND RISE TO LIKELY TUESDAY NIGHT. RAIN ENDS FROM WEST TO EAST AS LOW PASSES AND WINDS BECOME NW BY MORNING. HAVE KEPT MENTION OF TSTMS...BUT USED LOWER COVERAGE OF THESE AS MORE STRATIFORM PCPN IS EXPECTED. TEMPS ARE CLOSE TO WARMER GFS MOS. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... FAIRLY GOOD MODEL AGREEMENT WITH THE FRONTAL SYSTEM MOVING EAST OF THE AREA WEDNESDAY MORNING...AND WITH THE HIGH BUILDING IN FROM THE WEST. UPPER TROUGH DOES BECOME SOMEWHAT NEGATIVE WEDNESDAY...BUT PROGRESSES EAST WITH ZONAL FLOW ACROSS THE NORTHERN TIER. GENERALLY LEANED TOWARD THE GFS FOR POPS AND TEMPERATURES WEDNESDAY INTO THURSDAY. WILL BE A DRY THURSDAY INTO FRIDAY NIGHT AS RIDGE REMAINS OVER THE AREA. THE RIDGE MOVES EAST AS A FRONTAL SYSTEM APPROACHES FROM THE WEST. SOME MODEL DIFFERENCES WITH THE TIMING OF THE FRONTAL SYSTEM THROUGH THE AREA AND MAY LINGER INTO SUNDAY. WILL CARRY POPS FROM SATURDAY INTO SUNDAY. GENERALLY FOLLOWED THE HPC GUIDANCE...WITH A BLEND OF THE 00Z 08/08 ECMWF THURSDAY THROUGH MONDAY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SCT SHRA WITH ISO TSRA DEVELOPING ACROSS LOWER HUDSON VALLEY AND CT...DRIFTING S. FOR NOW...KSWF AND KGON APPEAR TO BE IMPACTED WITH A POSSIBLE BRIEF PERIOD OF MVFR CONDITIONS. WILL CARRY VCSH AND CB GROUPS...AS STORMS MAY NOT PASS DIRECTLY OVER THE TERMINAL. ELSEWHERE...WILL GO AHEAD AND ADD CB GROUPS TO THE REST OF THE TERMINALS FOR THIS AFTERNOON AND INTO EARLY THIS EVENING. LATEST CCFP HAS THE LOW CONFIDENCE/SPARSE COVERAGE NORTH OF THE KNYC TERMINALS...AND THAT LOOKS GOOD. STILL CAN/T RULE OUT A STORM TO IMPACT THE KNYC TERMINALS. ANY CONVECTION DISSIPATES THIS EVENING...AND AFTER 02Z...SKIES PARTIALLY CLEAR OUT. LATE TONIGHT...SOME PATCHY BR MAY DEVELOP AT NORTHERN AND OUTLYING TERMINALS AS LOW-LEVEL MOISTURE WILL BE SLOW TO SCOUR OUT. NORTHERLY WINDS 5-7 KT...BECOMING LIGHT AND VARIABLE OUTSIDE OF KNYC TERMINALS...EXPECTED LATE TONIGHT. WINDS SHIFT S LATE MON MORNING. SOME -SHRA POSSIBLE BETWEEN 18Z TUE AND 00Z WED AT THE 30 HR TAF SITES. ...NY METRO ENHANCED AVIATION WEATHER SUPPORT... DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE) KJFK FCSTER COMMENTS: ISOLATED TSTM POSSIBLE THIS AFTERNOON. OTHERWISE...NW WINDS GUSTING TO 20 KT THROUGH EARLY EVENING. KLGA FCSTER COMMENTS: ISOLATED TSTM POSSIBLE THIS AFTERNOON. OTHERWISE...NW WINDS GUSTING TO 20 KT THROUGH EARLY EVENING. KEWR FCSTER COMMENTS: ISOLATED TSTM POSSIBLE THIS AFTERNOON. OTHERWISE...NW WINDS GUSTING TO 20 KT THROUGH EARLY EVENING. WINDS GENERALLY TO THE RIGHT OF 310...BUT MAY DIP TO THE LEFT OF 310 FROM TIME TO TIME THROUGH THIS AFTERNOON. KTEB FCSTER COMMENTS: ISOLATED TSTM POSSIBLE THIS AFTERNOON. KHPN FCSTER COMMENTS: SCATTERED TSTMS POSSIBLE THIS AFTERNOON. KISP FCSTER COMMENTS: ISOLATED TSTM POSSIBLE THIS AFTERNOON. OTHERWISE...NW WINDS GUSTING TO 20 KT THROUGH EARLY EVENING. OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY... TUE AFTERNOON-NIGHT...SUB-VFR POSSIBLE IN SCATTERED -SHRA/TSRA. WED...SUB-VFR POSSIBLE IN ISOLATED -SHRA/TSRA. THU-FRI...VFR. SAT...SUB-VFR POSSIBLE LATE IN -SHRA/TSRA. && .MARINE... SUB SCA CONDS EXPECTED THROUGH TUESDAY. SCT SHRA/TSRA POSSIBLE THIS EVENING WITH WEAK FRONTAL PASSAGE. LOW PRESSURE APPROACHING THE REGION TUESDAY NIGHT RESULTS IN AN INCREASE SE FLOW WITH GUST TO 20 KT. COLD FRONT WILL BE MOVING EAST OF THE WATERS WEDNESDAY MORNING WITH ANY PRECIPITATION COMING TO AN END. WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS. A STRENGTHENING NORTHWESTERLY FLOW WILL DEVELOP WEDNESDAY NIGHT INTO THURSDAY AS HIGH PRESSURE BUILDS TO THE WEST. SOME WIND GUSTS...ESPECIALLY ON THE OCEAN WATERS...MAY REACH SMALL CRAFT LEVELS THURSDAY AFTERNOON INTO THE EVENING HOURS AS COOLER AIR MOVES OVER THE WATERS. SEAS WILL REMAIN BELOW SMALL CRAFT LEVELS. HIGH PRESSURE REMAINS THURSDAY NIGHT INTO FRIDAY AND MOVES OFF THE COAST FRIDAY NIGHT. A FRONTAL SYSTEM WILL MOVE THROUGH THE WATERS SATURDAY THROUGH SUNDAY EVENING. WINDS AND SEAS THURSDAY NIGHT THROUGH SUNDAY ARE EXPECTED TO REMAIN BELOW SMALL CRAFT LEVELS. THEREAFTER...A WEAK PRESSURE GRADIENT ACROSS THE WATERS WILL PROMOTE SUB-SCA CONDITIONS ACROSS THE WATERS THROUGH FRI. && .HYDROLOGY... ISOLATED TO SCATTERED SHRA/TSRA ACTIVITY LATE THIS AFTERNOON ONLY POSES A LOCALIZED URBAN AND POOR DRAINAGE FLOODING THREAT. A MORE STRATIFORM 1/4 TO 1/2 INCH EVENT LATE TUESDAY INTO THE OVERNIGHT. THEN DRY FROM LATE WEDNESDAY MORNING INTO THE END OF THE WEEK. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...JST NEAR TERM...JST SHORT TERM...JST LONG TERM...MET AVIATION...MPS MARINE...MET/JST HYDROLOGY...JST
Hazardous weather outlook, Aug 8, 11:05 AM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 1105 AM EDT MON AUG 8 2011 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-091100- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 1105 AM EDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-091100- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1105 AM EDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Aug 8, 3:18 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
318 PM EDT MON AUG 8 2011
NYZ067-068-070-082000-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-
318 PM EDT MON AUG 8 2011
...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE...PUTNAM AND
WESTCHESTER COUNTIES...
AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLD SPRING...AND MOVING SOUTHEAST AT 15
MPH.
THIS STORM WILL BE...
NEAR PEEKSKILL BY 340 PM.
NEAR YORKTOWN HEIGHTS BY 400 PM.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4145 7398 4146 7396 4126 7363 4115 7388
4125 7397 4127 7397 4129 7395 4132 7398
4130 7402 4138 7409 4147 7400
JSTThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:45 PM EDT | Special Weather Statement | OKX | Westchester | 30 min |
| Aug 7, 8:47 PM EDT | Special Weather Statement | OKX | Bronx | 28 min |
| Aug 7, 9:34 PM EDT | Special Weather Statement | OKX | Nassau | 41 min |
| Aug 7, 9:36 PM EDT | Special Weather Statement | OKX | Bronx, Nassau, New York | 39 min |
| Aug 8, 3:18 PM EDT | Special Weather Statement | OKX | Putnam | 42 min |
| Aug 8, 3:49 PM EDT | Special Weather Statement | OKX | Westchester | 56 min |
| Aug 8, 4:06 PM EDT | Special Weather Statement | OKX | Orange, Rockland | 54 min |
| Aug 8, 4:29 PM EDT | Special Marine Warning | OKX | 31 min | |
| Aug 8, 5:03 PM EDT | Special Weather Statement | OKX | Nassau | 27 min |
| Aug 8, 5:28 PM EDT | Special Weather Statement | OKX | Suffolk | 32 min |
| Aug 8, 5:42 PM EDT | Special Weather Statement | OKX | Orange | 33 min |
| Aug 8, 5:52 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 23 min |
| Aug 8, 6:10 PM EDT | Special Weather Statement | OKX | Putnam | 65 min |
| Aug 8, 7:06 PM EDT | Special Weather Statement | OKX | Richmond | 24 min |
Nearby
Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.